Alcohol and Other Drug Emergencies
Alcohol/drug overdose is a medical emergency that may result in death. Individuals who appear under the influence of alcohol or other drugs may present with a variety of symptoms, including some of the following:
- Loss of motor control
- Slurred speech
- Slow or shallow breathing
- Clammy, cold skin which may appear bluish
- No response to being pinched or shaken
All intoxicated individuals deemed to be a danger to themselves or others, should be evaluated by a member of NYITs emergency response team as soon as possible as outlined in the following protocol.
Primary Response Team
- NYIT campuses: Office of Campus Security; Long Island residences: University police; New York City residences: 911
- Local law enforcement
- Director of facilities or designee
- Office of Housing and Residential Life staff
- Office of the Dean of Students staff
Secondary Response Team
- Office of Strategic Communications and External Affairs
- Office of Counseling and Wellness staff
- Office of Human Resources
- Office of the President
- Office of the Vice President for Student Affairs
- Office of the Vice President for Academic Affairs
New York Institute of Technology is committed to the health, safety, and emotional well-being of all members of the NYIT community. The goal of this policy is to effectively intervene in instances where an individual has overdosed from alcohol or another drug to help facilitate the appropriate level of care. Quick response is vital.
Prompt medical response is vital; call 911 right away. Then follow the established chain of primary responders. The Office of Campus Security will be the NYIT first responders in all emergency events and should be notified immediately.
- Immediately call 911.
- Say you have a possible alcohol or drug overdose.
- Call the Office of Campus Security.
- Do not leave the student alone! If unconscious, carefully roll the student on his left side so prevent choking if he vomits.
- Tell responding medical personnel any details you remember about what the victim ingested (i.e., how much alcohol, what type of alcohol, in what period of time did the drinking occur, what type of medication, the milligrams/dosage, is there an empty pill bottle, etc.).
For primary responders:
- Respond to scene; initiate emergency response phone chain by calling vice president of information technology and infrastructure.
- Call 911; say you have a possible alcohol or drug overdose.
- Ask witnesses for details of what has been ingested (i.e., how much alcohol, what type of alcohol, in what period of time did the drinking occur, what type of medication, the milligrams/dosage, is there an empty pill bottle, etc.).
- Explain ingestion details to emergency medical responders.
- If deemed necessary, the individual will be transported to the nearest hospital emergency room to be evaluated for a drug overdose.
- Continue to monitor the individual’s condition.
- If the individual is a student, the dean of students, in consultation with the attending physician, may notify the parent or guardian about the hospitalization with or without the student’s permission based on the circumstances.
- Continue to monitor situation.
- College of Osteopathic Medicine/health services should receive a copy of the emergency incident report as soon as possible.
- The dean of students or designee and the director of housing and residential life, if applicable, should interview the student and medical personnel.
- After receiving a copy of the hospital’s discharge plan (to be provided by the student) and discussing the student’s written psychiatric evaluation, if applicable, with the Office of Counseling and Wellness Center staff, the dean of students or designee and the director of housing and residential life, if applicable, should determine the appropriateness of the student being allowed to return to classes and to the residential halls.
- If the student is not granted permission to return to the residence halls, the dean of students should contact the student’s parents or guardians (or emergency contact) so that they can assume responsibility for care.